Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 28, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Sep 6, 2003, 3:45 PM MDT for La Plata County, Colorado. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2003, 3:45 PM MDT (21:45 UTC)
- Expired
- Sep 6, 2003, 5:15 PM MDT
- In force
- 90 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 192 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 062146 FFWGJT COC067-062315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 345 PM MDT SAT SEP 6 2003 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS EXTENDED A * FLASH FLOOD WARNING FOR... NORTHEASTERN LA PLATA COUNTY IN SOUTHWEST COLORADO THIS INCLUDES THE CITY OF DURANGO * UNTIL 515 PM MDT * AT 345 PM MDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED HEAVY RAIN 2 MILES EAST OF DURANGO. THE AREA OF HEAVY RAIN WAS MOVING SLOWLY NORTHEAST. FLASH FLOODING WAS REPORTED EARLIER IN THE MISSIONARY RIDGE FIRE AREA. ADDITIONAL RAIN AND EXCESS RUNOFF FROM THESE STORMS WILL CAUSE MORE FLASH FLOODING OF SMALL CREEKS AND STREAMS... HIGHWAYS AND UNDERPASSES. ADDITIONALLY...HEAVY RAIN OVER THE MISSIONARY RIDGE BURN AREA WILL CAUSE DEBRIS AND MUD FLOWS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3722 10803 3722 10749 3759 10751 3759 10796 $$ CJC
1 follow-up statement
000 RWUS32 KGJT 062308 FFSGJT COC067-062330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 506 PM MDT SAT SEP 6 2003 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEAST LA PLATA COUNTY WILL BE ALLOWED TO EXPIRE AT 515 PM MDT... THE HEAVY RAIN ENDED OVER THE WARNED AREA. NO ADDITIONAL FLOODING WAS REPORTED AND NONE IS EXPECTED. $$ CJC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 2:35 PM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, Sep 6, 2:35 PM MDT, 1 hour 10 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 235 PM MDT SAT SEP 6 2003 SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... BACK EDGE OF NEGATIVE TILT TROUGH AXIS WORKING ITS WAY ACROSS UTAH THIS AFTERNOON...PROVIDING ASCENT IN A MOIST AND UNSTABLE AIR MASS. LEFT FRONT EXIT REGION OF 60 KNOT SPEED MAXIMA OVER NORTHERN ARIZONA PLACES UPPER LEVEL DIVERGENCE OVER THE FOUR CORNERS AREA. THE HEAVIEST SHOWERS HAVE OCCURRED OVER SOUTHWEST COLORADO...INCLUDING THE MISSIONARY RIDGE BURN AREA...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR THIS AREA. GIVEN ADDITIONAL CONVECTIVE ACTIVITY OVER SOUTHEAST UTAH AND NORTHEAST ARIZONA MOVING TOWARD SOUTHWEST COLORADO...FFW MAY NEED TO BE EXTENDED. ELSEWHERE...SHOWERS AND THUNDER INCREASING FOR ALL MOUNTAIN AREAS...SO LIKELY LOOKS APPROPRIATE FOR THESE AREAS. FREEZING LEVEL OF 14K FEET IS LOW ENOUGH ALTITUDE FOR SMALL HAIL WITH THE STRONGEST STORMS...AND THE BEST VIL VALUES OF 30 KG/M2 ON THE RADAR SCOPE SUPPORT THIS. INCREASING ENERGY OVER THE NORTHEASTERN PACIFIC WILL PUSH ROCKY MOUNTAIN TROUGH EASTWARD. THIS BEGINS TO OCCUR ON SUNDAY WITH INCREASING SUBSIDENCE AND DRY ADVECTION SEEPING INTO EASTERN UTAH BY AFTERNOON. WHILE PRECIPITABLE WATER WILL BE LOWER (EXPECTED TO BE 3/4 OF AN INCH SUNDAY VERSUS AN INCH TODAY)...IT WILL STILL BE HIGH ENOUGH FOR SCATTERED SHOWERS AND THUNDER SUNDAY AFTERNOON. HEAVY SHOWERS WILL BE LESS NUMEROUS THAN FRIDAY LATE AFTERNOON...AND THIS AFTERNOON. BY SUNDAY EVENING...TROUGH AXIS WILL BE OVER EASTERN COLORADO...THEREFORE CONVECTION WILL BE DECREASING RAPIDLY WITH DRIER AIR SPREADING ACROSS ENTIRE FORECAST AREA. FRISBIE MONDAY THROUGH SATURDAY... LARGE TROUGH SETS UP OVER THE WEST WITH PROGRESSIVE PACIFIC WAVES MOVING ACROSS THE NORTH US. SOUTHERN END OF THESE WAVES WILL BE DIFFICULT TO TIME WITH THE PROGRESSIVE WESTERLY FLOW. TEMPS AND WEATHER WILL IN GENERAL BE NEAR NORMAL. CURRENT FORECAST REASONABLE WITH WEAK DRYING AND SLIGHTLY MORE STABLE AIR BY END OF THE WEEK. ADJUSTED HIGH TEMPS DOWN A LITTLE AND MASSAGED CLOUD COVER OTHERWISE CURRENT FORECAST LOOKS ON TRACK. DJC/21 .GJT...NONE.
Hazardous weather outlook, Sep 6, 5:30 AM MDT, 10 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 530 AM MDT SAT SEP 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR OVER MUCH OF EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON AND TONIGHT. THUNDERSTORMS TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...GUSTY WINDS TO NEAR 40 MPH AND SMALL HAIL UP TO 1/2 INCH IN DIAMETER. THE LOCALLY HEAVY RAINFALL OVER PORTIONS OF SOUTHWEST COLORADO MAY CAUSE SUDDEN RISES OF NORMALLY DRY CREEKS...SMALL STREAMS AND ARROYOS. MINOR STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES ARE POSSIBLE...ESPECIALLY OVER THE SAN JUAN MOUNTAINS NEAR TELLURIDE AND OVER THE MISSIONARY RIDGE BURN SITE NORTHEAST OF DURANGO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... DRIER CONDITIONS TO SPREAD OVER THE AREA FROM WEST TO EAST ON SUNDAY. THE DRIER CONDITIONS ARE EXPECTED TO PERSIST THROUGH TUESDAY...WITH ANOTHER ROUND OF LATE DAY THUNDERSTORMS MOVING BACK INTO THE REGION WEDNESDAY AND CONTINUING ON THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAIN AS SOON AS POSSIBLE. NL
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 12:41 PM MDT | Flash Flood Warning | GJT | La Plata, Montezuma | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.